Alert archive / Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 23, NWS Blacksburg, VA

July 28, 2007Appomattox County, Campbell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 28, 2007, 1:56 PM EDT for Appomattox County, Campbell County, Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2007, 1:56 PM EDT (17:56 UTC)
Expired
Jul 28, 2007, 8:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Appomattox County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:00 PM EDTFLASH FLOOD2 Sw Oakville, VAPHELPS CREEK OUT OF BANKS
Jul 28, 3:15 PM EDTFLASH FLOOD5 Ssw Rustburg, VASENECA CREEK OUT OF BANKS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 281759
FFWRNK
VAC011-031-290000-
/X.NEW.KRNK.FF.W.0023.070728T1756Z-070729T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 800 PM EDT

* AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM NEARLY STATIONARY THUNDERSTORMS OVER MUCH OF
  CAMPBELL AND APPOMATTOX COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO APPOMATTOX
  NATIONAL HISTORIC PARK...TOWER HILL...SPOUT SPRING...RUSTBURG...
  EVINGTON...CONCORD AND APPOMATTOX

RAINFALL AMOUNTS IN EXCESS OF THREE INCHES HAD FALLEN ACROSS 
PORTIONS OF THE WARNED AREAS...WITH UP TO FIVE INCHES POSSIBLE 
THROUGH THE AFTERNOON AS ADDITIONAL RAIN MOVES MOVES INTO OR 
DEVELOPS OVER THE AREA. RUNOFF FROM HEAVY RAINFALL WILL CAUSE 
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS ACROSS BOTH COUNTIES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3753 7882 3731 7927 3713 7939 3736 7861

$$

WERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:41 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 28, 1:41 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT SAT JUL 28 2007

.SYNOPSIS...
LOW PRESSURE WAS OVER THE OHIO VALLEY WITH A FRONT EXTENDING INTO
THE CENTRAL PLAINS. THE LOW WILL MOVE OFF THE SOUTH CAROLINA COAST
BY MONDAY AND THE FRONT WILL STALL ACROSS THE GULF COAST STATES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG SHORT WAVE MOVING THROUGH WESTERN NC LATE THIS SATURDAY
MORNING. TSTM COMPLEX ASSOCIATED WITH THIS WAVE TRACKED EARLIER
THIS MORNING THRU EASTERN KY/TN...FAR SW VA AND NW NC AND WAS NOW
WEAKENED AND DROPPING THRU SC.  IT LEFT A LOW LEVEL OVERCAST IN
ITS WAKE AND SOME CAPPING ALOFT THAT WILL LIKELY INHIBIT
WIDESPREAD STORMS OVER THE MTNS THIS AFTN. OVER THE EAST HOWEVER
SOME CONVECTION STARTING TO FIRE UP ALONG THE LEADING EDGE OF
VORTICITY PUSHING THRU THE NC/VA PIEDMONT. MUCH OF THIS AREA HAS
FULL SUN THIS MORNING AND WILL HAVE LESS CAPPING FOR THE AFTN...AND
SO EXPECTING BEST CHANCE OF CONVECTION IN THE EAST TODAY WITH THE
ASSISTANCE OF CONVERGENCE ALONG A SFC TROF IN THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE NEXT SHORT WAVE COMES DOWN THE WEST SIDE OF THE EASTERN UNITED
STATES LONG WAVE TROF ON SUNDAY AND CROSSES THE COUNTY WARNING AREA
LATE SUNDAY NIGHT THROUGH MONDAY MORNING. ON SUNDAY...A WARM FRONT
ACROSS THE AREA WILL ALSO TRIGGER MORE ORGANIZED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. THERE IS SOME SYNOPTIC
SCALE SUPPORT WITH THIS FEATURE WITH UPPER DIFFLUENCE IN THE LEFT
FRONT QUADRANT OF THE UPPER LOW OVER THE FORECAST AREA ON SUNDAY
NIGHT. HAVE INCREASED POP ON SUNDAY NIGHT.

AS THE 850 MB LOW MOVES INTO THE CAROLINAS...850 MB WINDS BECOME
SOUTHEAST AND HOLD AT 10 TO 20 KNOTS FROM SATURDAY THROUGH SUNDAY.
THEN EVEN AFTER THAT THE LOW LEVEL WINDS WILL HAVE A PRONOUNCED
EASTERLY COMPONENT THROUGH MONDAY MORNING.

THE SOUTHWARD PUSH OF SLIGHTLY DRIER AIR DOES NOT REACH THE FORECAST
AREA UNTIL MONDAY NIGHT. PRECIPITABLE WATER DROPS THE MOST AND THE
MODELS AREA SHOWING SLIGHTLY LOW SURFACE AND 850 MB DEW POINTS.

BY MONDAY THE SURFACE FRONT WILL BE SOUTH OF THE FORECAST AREA AND
WINDS WILL COME AROUND TO THE NORTH. THE FRONT STALLS FAR ENOUGH
SOUTH THAT THE DEEPER MOISTURE WILL BE OUT OF THE COUNTY WARNING
AREA.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH LEANED TOWARDS THE
00Z GFS. LOW PRESSURE AND COLD FRONT CONTINUE TO TRAVEL EAST
MONDAY...AND SLOWLY DRIFT SOUTHEAST OF THE AREA THROUGH NEXT WEEK.
HIGH PRESSURE OVER THE OHIO VALLEY WILL BUILD SOUTH WEDNESDAY INTO
FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SCATTERED TSTMS EXPECTED TO BE CONCETRATED IN THE EAST THIS
AFTERNOON AND EVENING (DAN AND LYH) WITH MORE WIDELY SCTD ACTIVITY
ELSEWHERE. GUSTY WINDS AND IFR CIGS/VSBYS LIKELY IN STORMS.
CONVECTION DIMINISHES THIS EVENING WITH SCTD MVFR FOG OVERNIGHT.
TSTMS REDEVELOP AGAIN SUNDAY WITH INCREASED COVERAGE (OVER TODAY)
LIKELY AFTER 18Z.

MONDAY ADDITIONAL SCATTERED SHRA/TSRA AND PATCHY OVERNIGHT MVFR
FOG EXPECTED.

TUESDAY INTO WEDNESDAY DRIER AIR AND ONLY ISOLATED VFR SHRA/TSRA
ARE FORECAST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JS
SHORT TERM...AMS
LONG TERM...KK
AVIATION...AMS/JS
Hazardous weather outlook, Jul 28, 6:30 AM EDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT SAT JUL 28 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
630 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 9:42 AM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 AM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     5 NW BROOKNEAL          37.10N 79.03W
07/27/2007                   CAMPBELL           VA   POST OFFICE

            NUMEROUS LARGE TREES LIMBS DOWNED IN TOWN OF NARUNA

&&

WERT
Local storm report, Jul 28, 10:07 AM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 AM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     NON-TSTM WND DMG 3 NNW MADISONVILLE      37.22N 78.70W
07/27/2007                   CHARLOTTE          VA   PUBLIC

            NUMEROUS LARGE TREES LIMBS DOWNED AND WIND VENTILATION
            TURBINE BLOWN OFF ROOF

&&

WERT
Local storm report, Jul 28, 12:35 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             CATAWBA                 37.38N 80.12W
07/27/2007  E0.75 INCH       ROANOKE            VA   PUBLIC

&&

RMG

Nearby

Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.